Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 119, NWS Morristown, TN

June 7, 2005Unicoi County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 7, 2005, 7:43 PM EDT for Unicoi County, Washington County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2005, 7:43 PM EDT (23:43 UTC)
Expired
Jun 7, 2005, 8:31 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:40 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 7, 3:40 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EDT TUE JUN 7 2005

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...DEEP CONVECTION
STRUGGLING TO GET GOING THIS AFTERNOON...ALTHOUGH IT IS BEGINNING TO
INCREASE.  THINKING THAT WE ARE KIND OF BETWEEN WEAK SYSTEMS NOW.
WILL HAVE SOME POPS TONIGHT...BUT THINK BETTER CHANCES ARE TOMORROW
WHEN RICHER LOW LEVEL AIR RETURNS.  LOW-LEVEL PRESSURE GRADIENT
STARTS TO TIGHTEN NW-SE TOMORROW AS WELL...SO THINKING BETTER
CHANCES WEST VERSUS EAST WITH BETTER SSW SURFACE FLOW AND BETTER
THETA-E VALUES...ALTHOUGH MODELS LIKE THE EAST AS WELL.  TOUGH TO
KNOW IF CURRENT WEAK MCV THIS AFTERNOON OVER NE AL WILL BE A PLAYER
THROUGH WEDNESDAY...NOT BANKING ON IT FOR NOW...THINKING THAT
CURRENT CONVECTION WILL REORGANIZE THIS FEATURE OVERNIGHT.
ALSO...WILL NEED TO WATCH CONVECTION TO NORTHEAST...MORE UNSTABLE UP
THERE...NOTING 88/70 AT KMTV VERSUS 79/66 AT KTRI.  THIS CONVECTION
IS BACK-BUILDING TOWARD CWA.

MADE VERY FEW CHANGES TO TEMPERATURE GRIDS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...THERE WILL BE
LITTLE CHANGE IN THE WEATHER PATTERN THROUGH THE EXTENDED TIME
PERIOD.  AN UPPER LEVEL HIGH POSITIONED TO OUR EAST KEEPS THE
SOUTHERN ALLAPHIAN REGION IN SOUTHERLY FLOW ALOFT.  THIS FLOW WILL
CONTINUE TO FEED MOISTURE INTO THE AREA.  WITH DIURNAL HEATING...
THE AIR MASS WILL DESTABILIZE EACH AFTERNOON.  THIS WILL BE
SUFFICIENT FOR THERMAL INDUCE CONVECTION EACH DAY OF THE EXTEND.
ADDITIONALLY...THE ARE WEAK WAVES IN THE UPPER FLOW WHICH MAY
ENHANCE CONVECTION.  HOWEVER...DETAILS SUCH AS TIMING AND POSITION
OF THE WAVES IS DIFFICULT.  THEREFORE...WILL GENERALLY JUST CONTINUE
WITH ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THE PERIOD.  WILL
KEEP TEMPERATURES CLOSE TO MODEL GUIDANCE AS THESE NUMBERS LOOK
REASONABLE.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  84  70  86 /  30  70  30  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  83  67  85 /  30  50  30  50
OAK RIDGE, TN                       67  82  68  84 /  20  60  30  50
TRI CITIES AIRPORT, TN              65  83  65  83 /  20  40  30  50

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

GM/MJB
Hazardous weather outlook, Jun 7, 12:45 PM EDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 PM EDT TUE JUN 7 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-080900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1245 AM EDT (1145 AM CDT) TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

ABUNDANT LOW LEVEL MOISTURE STILL EXISTS OVER THE FORECAST
AREA...BUT WIDESPREAD STORMS FROM YESTERDAY AND LAST NIGHT WORKED TO
PARTIALLY STABILIZE THE AIR MASS.  SCATTERED THUNDERSTORMS ARE
FORECAST...BUT SHOULD REMAIN BELOW SEVERE LEVELS.  OF MORE
IMPORTANCE IS THE HEAVY RAIN THREAT.  MOST STORMS WILL NOT PRODUCE
FLOODING RAINS...BUT WITH THE SLOW MOVEMENT AND POSSIBLE REPEATED
STORMS...SOME ISOLATED AREAS COULD RECEIVE SOME HEAVY TO FLOODING
RAINS.  AT THIS TIME THE THREAT FOR THE HEAVIEST RAINS APPEARS TO BE
IN SOUTHEAST TENNESSEE WHERE A WEAK DISTURBANCE WILL HELP TO
ORGANIZE THE ACTIVITY.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGHOUT THE WEEK...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS.  HEAVY RAINS AND FREQUENT LIGHTNING WILL BE THE MAIN
CONCERN...BUT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.  THE
MAIN THREAT FROM THE SEVERE STORMS WILL BE DAMAGING DOWNBURSTS
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY...BUT IS POSSIBLE FOR THE
REMAINDER OF THE WEEK FOR A FEW HOURS IN THE AFTERNOONS AND EARLY
EVENINGS AS STORMS REACH THEIR STRONGEST LEVELS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:02 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins43 min
Jun 6, 8:34 PM EDTSevere Thunderstorm WarningMRXHamblen27 min
Jun 7, 7:24 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan55 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.